Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 309, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2017, 3:10 PM MDT for Quay County, Union County, New Mexico. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2017, 3:10 PM MDT (21:10 UTC)
- Expired
- Jul 4, 2017, 3:30 PM MDT
- In force
- 20 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Quay County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 133 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -472 J/kg
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS55 KABQ 042110
SVRABQ
NMC037-059-042130-
/O.NEW.KABQ.SV.W.0309.170704T2110Z-170704T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
310 PM MDT TUE JUL 4 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Quay County in east central New Mexico...
Southeastern Union County in northeastern New Mexico...
* Until 330 PM MDT.
* At 310 PM MDT, a severe thunderstorm was located 8 miles northwest
of Romero, or 11 miles southeast of Amistad, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Quay and southeastern Union Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
To report severe weather, contact the National Weather Service
office in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3578 10319 3586 10304 3560 10304
TIME...MOT...LOC 2110Z 323DEG 22KT 3578 10306
HAIL...1.25IN
WIND...60MPH
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:51 AM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 4, 11:51 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1151 AM MDT Tue Jul 4 2017 .AVIATION... 18Z TAF CYCLE High-based clouds will develop, first over the higher terrain and then into some lower elevations. Modest mid level moisture may yield a shower or stray storm over the high terrain, but little rainfall or impacts to ceiling/visibility are expected. Gusty downburst winds would however be a threat as rain quickly evaporates in the arid air beneath cloud bases. In the far eastern plains near the eastern New Mexico-Texas border, moisture is a bit deeper and storms will be stronger and more capable of producing heavier downpours and hail in addition to the gusty winds. Outside of these stronger cells in eastern New Mexico, VFR conditions will be the rule. High density altitudes are expected this afternoon amidst the hot temperatures. Easterly winds may accelerate through canyons in central New Mexico this evening, leading to some gusts to near 30 kt at KABQ. 52 && .PREV DISCUSSION...807 AM MDT Tue Jul 4 2017... .UPDATE... A quick update has just been sent to the forecast to include mention of severe storms in weather elements for the eastern plains of NM. A mention of dry storms, producing little rainfall, but gusty downburst winds, has also been tweaked for the Gila/southwestern mountains area. Otherwise, the forecast looks on track for today. 52 && .PREV DISCUSSION...340 AM MDT Tue Jul 4 2017... .SYNOPSIS... The upper high will build northward this week and into the Four Corners region. Storm activity will favor southern and eastern areas through tonight before shifting to central and western areas by Thursday. A few storms may be strong to severe with damaging winds and large hail mainly along and east of the Pecos Valley this afternoon and evening. High temperatures for the rest of this week will be near to a few degrees above average. && .DISCUSSION... Low level moisture slosh in the east returning westward this evening, with the east wind at KABQ...dewpoint has currently climbed into the low 40s from the mid 20s late Monday evening. Latest RAP13 and HRRR don't indicate much if any activity this afternoon immediately to our west but there would likely be some sort of boundary left over from the east wind. Unless it mixes out later today, decided to massage pop grid for this afternoon with some token 10 percents between ABQ and GNT. Otherwise, NAM12 is persistent in forecasting a thunderstorm complex rolling southward down the plains later this afternoon and tonight, and pushing a stronger east wind into the RGV. The model also indicates a potential second complex Wednesday afternoon and evening but impacted areas include the south central and lower RGV instead of the plains. At the same time UA soundings last 24-48 hrs indicate the progression of increasing moisture over southwest NM as well as into se AZ, supporting the idea of a slow moisture infiltration into the high center circulation during the next 7 days. Some subtle changes in temperatures as the the upper high center drifts to the north and moisture/convection undergo day to day modifications. But no huge or widespread deviations from normal indicated through early next week. && .FIRE WEATHER... Not a lot of changes in the gridded forecast and weather modeling next several days. Confidence remains high for a gradual moistening trend...both in terms of humidity and cloud cover increases as well as increasing wetting rain footprints. Eastern areas will be favored for the thunderstorms today...especially NE and EC areas where a little more wetting rain coverage is expected compared to yesterday. Humidity values overall will be on the drier side with widespread single digits for minimums across the west. A few breezes are expected across the east and especially related with thunderstorms. The upper high will continue to migrate northward the next couple of days and remain semi permanent over the greater Four Corners region into the weekend. A broad E and NE steering flow for the storms is expected to develop. Moisture pulses will bring the necessary ingredients in play for some increased storm coverage favoring western and central areas. As the week progresses, look for the wetting rain footprint to increase and generally favor the central and north central mountains. Due to the proximity of the upper high and strength of it...high temps should be near to above normal. The upper high strength and position could remain into early the following week although there is some indication it could push eastward slightly. Thus a persistence forecast will tend to be in place for several days. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 4, 3:12 AM MDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 312 AM MDT Tue Jul 4 2017 NMZ501>540-051200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 312 AM MDT Tue Jul 4 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe thunderstorms with damaging winds and large hail are possible this afternoon and evening mainly along and east of the Pecos Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the eastern third this afternoon and evening due to isolated severe storms.
In the hours before
Special weather statement, Jul 4, 1:40 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT TUE JUL 4 2017
NMZ528-529-532-042015-
Far Northeast Highlands-Eastern San Miguel County-Northeast
Highlands-
140 PM MDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 215 PM MDT...
At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Maes, or 21 miles southeast of Wagon Mound, moving
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3548 10450 3582 10462 3590 10445 3581 10436
3581 10437 3579 10436 3578 10436 3578 10433
3560 10416
TIME...MOT...LOC 1940Z 333DEG 17KT 3576 10449
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:40 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| Jul 4, 3:26 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 49 min |
| Jul 4, 3:39 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 51 min |
| Jul 4, 4:08 PM MDT | Special Weather Statement | ABQ | Chaves | 52 min |
| Jul 4, 4:10 PM MDT | Special Weather Statement | ABQ | Curry | 35 min |
| Jul 4, 4:15 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 45 min |
| Jul 4, 4:30 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 30 min |
| Jul 4, 4:44 PM MDT | Special Weather Statement | ABQ | Curry | 61 min |
| Jul 4, 4:56 PM MDT | Special Weather Statement | ABQ | Quay | 49 min |
| Jul 4, 5:30 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| Jul 4, 5:33 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 42 min |
| Jul 4, 5:59 PM MDT | Special Weather Statement | ABQ | Roosevelt | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.